Nebraska, 2022

Hail and Damaging Wind in Nebraska, July 4, 2022

July 4, 2022 · NWS CYS · 2 events in 2 counties and zones

A few strong to severe thunderstorms developed across portions of the Nebraska Panhandle late in the afternoon on the 4th with strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few strong to severe thunderstorms developed across portions of the Nebraska Panhandle late in the afternoon on the 4th with strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Mon Jul 4 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Mon Jul 4 2022

The main challenge of the short term forecast concerns the daily
chance for afternoon thunderstorms through the period, with
increasing storm coverage through Wednesday.

Currently, the stubborn synoptic weather pattern remains locked in
place with the upper level low over the Pacific Northwest and ridge
positioned over the southern plains. Monsoon moisture continues to
stream out of the southwest into our area. The daily afternoon
convection has already begun with some popcorn showers and a few
rumbles of thunder. A weak surface cyclone moving across
Nebraska/South Dakota has brought in stronger westerly flow to our
area and pushed in some drier air to the low levels. The monsoon
plume has also weakened slightly and tilted east as a dry slot
worked into northern Utah and SW Wyoming. Over our area, PWATs are
about 0.1-0.2 inches less than yesterday, but still fairly high
at around 0.6 to 0.8 in Wyoming and 0.8 and 1.0 in Nebraska. We
still have decent instability across the area, although shear
remains modest at around 25-30 kts in the 0-6km layer. With the
drier low levels and inverted-v soundings, we could see gusty
winds with the storms that develop today. Mesoanalysis shows DCAPE
around 1400-1700 J/kg currently. Storms should wind down early
again today, clearing out the area by about 02-03z, hopefully just
in time for fireworks displays, but can't rule out an isolated
storm hanging through the evening.

Another quiet night tonight expected tonight before leading into
increased activity on Tuesday. The downstream ridge over the plains
will amplify slightly on Tuesday, allowing for an increased push of
monsoon moisture in the mid to upper levels. Northeasterly winds
over our northern counties may bring higher low level moisture into
these areas later in the day, but models differ in the low level
moisture availability. The severe threat looks similar to the last
several days with continued dryness in the low levels, leading to a
primary wind threat, but some isolated large hail is possible.

Monsoon moisture looks to peak on Wednesday across our area
according to PWATs depicted by the GEFS mean. Weak low level
easterly flow will return to the high plains and help to usher in
better low level moisture as well. Forecast soundings indicate
modest lapse rates and plenty of instability, so looking at another
possible severe threat mainly in our northern and eastern areas once
again. Wednesday should be the most widespread thunderstorm coverage
with the higher moisture availability. One addition concern is the
possibility for localized flash flooding with the moist soundings
and fairly slow cloud layer winds. On the bright side, increased
cloud cover and higher moisture content should lead to a cooler day
across the area.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM MDT Mon Jul 4 2022

Thursday...Slightly warmer than Wednesday. Looks like enough low and
mid level moisture for scattered afternoon and evening showers and
thunderstorms, mainly along and east of Interstate 25.

Friday...Mostly dry and hotter with the ridge aloft building across
our counties and warm temperatures aloft acting as a capping
inversion to limit convective potential.

Saturday...Even hotter as the ridge axis aloft moves off to our east
and weak southwest flow aloft develops over our counties in response
to the shortwave trough aloft moving into western Montana. Warm
temperatures aloft will once again limit thunderstorm potential.

Sunday...As the shortwave trough aloft moves across the Northern
Plains states, our flow aloft will turn westerly producing a slight
cooling trend as 700 mb temperatures fall to near 16 Celsius. Only
isolated afternoon and evening showers and thunderstorms are
expected, at best.

Monday...The slow cooling trend continues as the flow aloft turns
northwest. Perhaps enough low and mid level moisture for isolated to
widely scattered afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1131 AM MDT Mon Jul 4 2022

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne from 22Z to 01Z. Wind gusts to 32 knots until 02Z, then
gusts to 23 knots at Rawlins after 15Z Tuesday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity from 21Z to
03Z. Wind gusts to 22 knots until 03Z.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Mon Jul 4 2022

Elevated fire weather conditions are present in some areas this
afternoon. Isolated storms this afternoon may bring gusty winds and
lightning, along with brief downpours, but storm coverage is
expected to be lower than the last several days. Luckily, most of
our area has seem some wetting rain in the last several days.
Looking ahead to the rest of the week, we are looking at another
surge of monsoon moisture that will peak on Wednesday and bring more
widespread thunderstorm chances Tuesday and Wednesday. The same
areas with low humidity today (Carbon county and the I-25 corridor)
could see humidity drop below 20% on Tuesday, but winds look
lighter. Tuesday's storms will again have the chance to produce
gusty winds and lightning, but with a better chance of wetting
rains, reducing fire weather concerns. Wednesday is expected to be
cooler, cloudier, and wetter with the best chance of the week for
wetting rains. Fire weather concerns might start to emerge again
towards the end of the week and next weekend as the monsoon plume
weakens and temperatures start to climb.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MN
Hazardous weather outlook, Jul 4, 3:35 AM MST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MDT Mon Jul 4 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
435 AM MDT Mon Jul 4 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon with a few
isolated strong storms possible. Storms may contain gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong to potentially severe storms are possible Tuesday afternoon
for areas east of Interstate-25. Storms may contains strong, gusty
winds and hail. Afternoon thunderstorm chances continue through
Friday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 4, 3:50 PM MST
Where
Cheyenne County, 5.9 mi WNW of Lorenzo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -103.160

CWOP Mesonet station FW8225 Sidney measured wind gust.

Hail, Dawes

When
July 4, 5:00 PM MST to 5:15 PM MST
Where
Dawes County, 9.83 mi SW of Bordeaux
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.660, -102.950

Chardon State Park employee reported nickel to quarter sized hail falling for 15 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032100, 1032101.